Michigan, 2008

Hail in Michigan, June 10, 2008

June 10, 2008 · NWS APX · 3 events in 2 counties and zones

Several clusters of thunderstorms moved across Central Lower Michigan on the afternoon of the 10th. A few of these storms briefly reached severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Several clusters of thunderstorms moved across Central Lower Michigan on the afternoon of the 10th. A few of these storms briefly reached severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 10, 2:40 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 10, 2:40 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
340 PM EDT TUE JUN 10 2008

.DISCUSSION...SECOND 500 MB WAVE THAT WAS TRAILING THE ONE THIS
MORNING IS NOW PRODUCING THUNDERSTORMS OVER THE REGION. THE MAIN
AREA THAT WE HAVE BEEN WATCHING IS ALONG THE LAKE BREEZE BOUNDARY IN
E UPPER. MOST HAVE BEEN OUT OF THE AREA, BUT THE MOVEMENT MIGHT
BRING THEM INTO OUR AREA OVER THE NEXT HOUR. THE SECOND AREA IS
ALONG THE M-55 CORRIDOR WITH HALF INCH HAIL REPORTED NEAR MOORESTOWN
IN MISSAUKEE COUNTY. THERE IS A BIT OF DIURNAL CU IN N WISCONSIN.

TONIGHT...AS THE 500 MB WAVE MOVES OUT, WITH THE SFC TROUGH AND
WE GET PAST PEAK HEATING, THE CLOUDS TO THE WEST AND THE
THUNDERSTORMS OVER THE REGION WILL FADE AWAY AS THE INSTABILITY
DIMINISHES FROM THE LACK OF SOLAR HEATING. THERE WILL BE A BREAK
FOR A WHILE OVERNIGHT, THEN A WARM FRONT WITH WEAK FORCING MOVES
OVER THE REGION IN THE EARLY MORNING. THE GFS THINKS THAT IT WILL
RAIN WHILE THE NAM IS LESS BULLISH. SO HAVE PUT IN LOW CHANCE POPS
FOR NW LOWER AS THIS WEAK WARM WING MOVES THROUGH.

LUTZ

WEDNESDAY...A PARTLY SUNNY AND QUIET DAY EXPECTED. TONIGHT/S FRONTAL
BOUNDARY WILL BE DRAPED ACROSS SRN LOWER MI BY 12Z WED...AS HIGH
PRESSURE NOSES SEWD ACROSS THE UPPER GREAT LAKES. RETURN FLOW INTO
UPPER MS VALLEY WILL BE STRONG ON BACK SIDE OF THIS HIGH. RETURN
FLOW WAA...COUPLED WITH UPPER TROUGH ROTATING EWD INTO THE NRN
PLAINS WILL RESULT IN SHOWERS/STORMS ACROSS UPPER MS BY LATE WED.
WHILE PRECIP WILL REMAIN W OF MICHIGAN THROUGH WED...MID/UPPER
CLOUDS WILL LIKELY TRAVERSE UPPER RIDGE AXIS INTO REGION. THIS WILL
RESULT IN A PARTLY SUNNY DAY.

WEDNESDAY NIGHT AND THURSDAY...DEEP LAYER RIDGING WILL SLIDE E OF
REGION. THIS WILL ALLOW STRONG WAA -- FUELED BY 40-50 KT 850 MB LLJ
-- TO GRADUALLY SPREAD EWD INTO THE GREAT LAKES. MODELS SUGGEST THAT
MOISTURE AT NOSE OF LLJ WILL SUPPORT SOME CONVECTION IN ERN UPPER
LATE WED NIGHT...AS NRN LOWER REMAINS PARTLY CLOUDY. BY THURSDAY...A
SERIES OF UPPER IMPULSES WILL BEGIN TO ROTATE OUT OF NRN PLAINS
TROUGH INTO THE WESTERN GREAT LAKES. WITH CONTINUED WAA AND AN
APPROACHING SURFACE TROUGH...A RISK FOR SHOWERS AND THUNDERSTORMS
WILL STEADILY OVERSPREAD REGION FROM WEST TO EAST THURSDAY AND
THURSDAY NIGHT -- BEGINNING IN NW LOWER AND E UPPER THUR AFTERNOON
AND REACHING ERN PARTS OF FORECAST AREA BY LATE THURSDAY NIGHT.

FRIDAY...WILL CONTINUE RISK FOR SHOWERS AND STORMS AREA-WIDE. MODELS
HAVE TRENDED TOWARD WEAKENING AND SPEEDING UP INITIAL COLD FRONT
EARLY FRIDAY...WITH A TENDENCY TOWARD STRENGTHENING A SECONDARY
FRONT TAKING SHAPE OVER THE UPPER MS VALLEY. UPSHOT...RISK FOR
SHOWERS/STORMS WILL CONTINUE FOR FRI AND FRIDAY NIGHT.

SATURDAY THROUGH TUESDAY...FRIDAY/S COLD FRONT WILL HAVE PUSHED E OF
FORECAST AREA BY SATURDAY...AS THE ASSOCIATED UPPER TROUGH ROTATES
NE THRU ONTARIO. HOWEVER...REGION WILL REMAIN IN A RATHER
PROGRESSIVE PATTERN...WITH WEAK/BROAD UPPER TROUGH ACROSS THE NERN
U.S. AND AN OTHERWISE ZONAL FLOW ACROSS THE NRN U.S. -- NOT ALL THAT
UNUSUAL FOR EARLY-MID JUNE. IN WAKE OF FRIDAY/S FRONT...MODELS AGREE
THAT THERMAL TROUGH AND SURFACE RIDGING SHOULD PROVIDE FOR
QUIET/PLEASANT WEATHER ON SAT. FORECAST THEN BECOMES A BIT CHAOTIC
BEYOND SAT...AS MODELS STRUGGLE WITH THE TIMING OF SUBSEQUENT SHORT
WAVES PROGGED TO PUSH EWD/ESEWD IN THE AFOREMENTIONED ZONAL FLOW. WILL
TENTATIVELY BRING NEXT CHANCE FOR SHOWERS/STORMS INTO FORECAST FOR
SUN/MON TIMEFRAME...WITH DRY WEATHER RETURNING FOR TUE. HIGHS
THROUGH THE PERIOD WILL AVERAGE CLOSE TO NORMAL...WITH 60S AND 70S
EXPECTED.

SMITH

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jun 10, 3:00 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT TUE JUN 10 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
111100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
400 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO IMPACT PARTS OF NORTHERN
LOWER AND EASTERN UPPER MICHIGAN THROUGH 10 PM THIS EVENING. A FEW
OF THESE STORMS MAY BE SEVERE...WITH THE MAIN THREAT BEING PENNY
SIZE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT
ACROSS EASTERN UPPER MICHIGAN...AND THURSDAY AFTERNOON THROUGH
FRIDAY NIGHT ACROSS ALL OF NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH

The radar

The NCL Michigan radar (KAPX), 67 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Roscommon

When
June 10, 3:03 PM EST
Where
Roscommon County, Houghton Lake
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
44.300, -84.750

Hail, Roscommon

When
June 10, 3:15 PM EST
Where
Roscommon County, 0.3 mi E of Prudenville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.300, -84.644

Hail, Alcona

When
June 10, 4:10 PM EST
Where
Alcona County, 3 mi E of Glennie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.570, -83.659

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116264, 116267, 116269.